Tornadoes · United States · Illinois · 2023

Unrated tornado, Sicily to Radford, Illinois, June 29, 2023

From Sicily to Radford, this Unrated tornado ran 0.8 miles across Christian County on June 29, 2023, touching down at 12:27 PM CDT and reaching 40 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
June 29, 2023
Touchdown
12:27 PM CDT (17:27 UTC)
Lifted
12:28 PM CDT (17:28 UTC)
On the ground
1 minutes
Path length
0.8 miles (1.2 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
County
Christian County
Touchdown point
39.518, -89.495
Lift-off point
39.515, -89.482
Record number
2306291127-01

The damage survey

66 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.

  • South end of line of poles.
  • Wide swath of tree branches snapped off and twisted
  • Continuation of damage from the other side of the road in prev pic
  • Other side of the tree line

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A cluster of thunderstorms that initiated during the night of June 28th across the Central Plains entered west-central Illinois by the late morning of June 29th. Aided by an increasingly unstable airmass characterized by CAPE values of 3000-4000J/kg and a 30-40kt mid-level jet streak, the storms became linear in nature and began racing east-southeastward across central Illinois. Widespread wind gusts of 60-80mph were observed along the line, with localized corridors of even higher gusts. The highest measured gust of 101 mph came from a personal weather station near Taylorville that took a direct hit from a tornado. A total of seven tornadoes were embedded within the line of storms, including an EF-2 tornado near Curran in Sangamon County. The high winds caused extensive tree and power line damage, leading to power loss for over 200,000 customers. Some people in the Springfield area were without power for nearly a week before all lines were restored. The winds impacted all of central and southeast Illinois, but were most concentrated between the I-74 and I-70 corridors. Once the line of storms dropped into the Ohio River Valley, additional severe cells fired along the trailing outflow boundary south of I-70 during the late afternoon. These storms produced hail as large as 2 inches in diameter across parts of Clay, Richland, and Lawrence counties.

Sentinel-2 satellite imagery showed that a tornado touched down 6.2 miles northwest of Palmer about a half mile north of the intersection of North 200 East Road and East 1100 North Road at 12:27 PM CDT. The tornado tracked east-southeastward through farm fields before dissipating before reaching North 300 East Road at 12:28 PM CDT. Damage appeared limited to crops, thus no intensity could be assigned.

A tornado touched down east of Sangchris Lake State Park near the intersection of North 600 East Road and East 1800 North Road at 12:29 PM CDT. It tracked eastward, damaging numerous trees and demolishing a metal farm building near the intersection of North 800 East Road and East 1800 North Road. The tornado dissipated about 1 mile southwest of Sharpsburg at 12:32 PM CDT.

A tornado touched down near the intersection of North 1250 East Road and East 1700 North Road north of Taylorville at 12:38 PM CDT. It tracked southeastward, damaging several trees and one home before dissipating about 4 miles northwest of Assumption at 12:47 PM CDT.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Jun 29, 11:03 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 29, 11:03 AM CDT, 1 hour 24 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
1103 AM CDT Thu Jun 29 2023

.SYNOPSIS...
Issued at 1044 AM CDT Thu Jun 29 2023

Another round of severe thunderstorms are expected to track
eastward over central and southeast IL through the afternoon,
with all hazards possible. This includes damaging winds of 60 to
80 mph, large hail 1 to 3 inch diameter and possible tornadoes
along with heavy rains. Highs today in the mid to upper 80s with
muggy and hazy conditions. An air quality alert continues through
7 pm today, but smokey conditions should improve as the storms
race eastward across central IL through this afternoon. More
severe weather Friday and this weekend with more rounds of showers
and thunderstorms.

&&

.UPDATE...
Issued at 1050 AM CDT Thu Jun 29 2023

Updated the forecast a couple times this morning, 1st with ending
the severe thunderstorm watch over eastern IL at 9 am, and again
late this morning with a new severe thunderstorm watch for all of
central and southeast IL through 5 pm today.

1st batch of storms with MCS was still affecting the Wabash river
valley in far southeast IL though the stronger cells are east/se
of Clark, Crawford and Lawrence counties. These storms produce 1-2
inch hail since overnight in eastern IL and even 3.25 inch hail
in Tuscola around 650 pm. Also had reports of 1.5-2.5 inch rains
in spots over eastern IL. Focus shifts to developing area of
strong to severe convection with next MCS over southeast
IA/northeast MO and approaching west central IL. SPC just issued
a severe thunderstorm watch for a large portion of IL through
22z/5 pm with widespread damaging wind gusts of 60 to 80 mph
possible, scattered large hail (1 inch or larger) and isolated
very large hail of golf ball to 3 inches possible. Isolated
tornados also risk along with locally heavy rains as tropical PW
values are 1.75-2.2 inches, highest over southern/sw CWA. Strong
effective bulk shear values of 35-55 kts while  very unstable air
mass with SB CAPES peaking from 3000-6000 j/kg and MLCapes of
2500-4500 j/kg, highest in southern/sw CWA. The eastern edge of
storms is just west of Schuyler county and CAMs bring line of
storms quickly eastward toward I-55 at or just after 18Z/1 pm and
to Indiana border by 20-21Z/3-4 pm. Temps climbing into the mid to
upper 80s in western CWA ahead of storms and rest of CWA should
see highs reach similar values or even near 90F in sw CWA before
storms race through and cool temps back down.

Continued air quality alert through 7 pm as worst air quality
currently is northern and ne CWA where Unhealthy conditions (red
color) and much of CWA has unhealthy for sensitive groups (orange
color). But smoke/hazy conditions should improve following
passage of squall line and air quality alert may be able to end
early.

07

&&

.DISCUSSION...
Issued at 249 AM CDT Thu Jun 29 2023

-----------------------[KEY MESSAGES]-----------------------

1. Severe weather is on deck for today, with the potential of
multiple rounds throughout the day. All hazards are possible.

2. Smoke lingers over central Illinois with hopes that it will move
out by this morning into the afternoon.

------------------------[DISCUSSION]------------------------

Looking at the set up today synoptically, we can see a prominent
500 mb ridge in place over much of the central United States. Many
of the convective complexes look as if they are "riding the
ridge", moving over the top of the ridging feature. This ridge is
likely a big player in the extreme temperatures much of the United
States will be dealing with for the next day or so, essentially
acting as a heat dome. However, the convection expected today will
limit temperatures. An upper level trough is pushing onto the
west coast. This will force the ridging pattern to weaken and move
off to the east and bring additional chances for rain and
thunderstorms to our CWA.

A surface low pressure system is moving across the Plains eastward
towards the Middle Mississippi and Ohio Valleys. The warm front
associated with this low will bring dewpoints of 70+ degrees to
central and southeastern Illinois. These dewpoints indicate the
abundance of moisture in the air, which will help aid in the
convective initiation in the early morning hours today. After the
warm front and surface low move away from central Illinois, multiple
surface boundaries are forecast to pass through over the next
several days.

Dropping down to the mesoscale details, we shall focus on the near
term (Thursday into Friday). As the storms begin to fire up this
morning, they are expected to be primarily elevated to start as they
are ahead of the warm front. These early storms' risks look to
mainly be hail, as there is quite a bit of capping that the winds
will have to break through to reach the surface. Depending on
location of the convective complex passage and its associated cold
pool, storms may be able to become surface based, which will greatly
increase the risk of strong, damaging winds. The storms that are
along or near the warm front have a chance for some tornadoes. SPC
has all of central Illinois in an enhanced risk for severe weather
[5% tor, 30% wind, and 15% hatched hail].

Based on the 00z/29 run of the NAM, MUCAPE values are widely 2500-
5000 J/kg for most of the night into Thursday afternoon/evening. The
capping over the region is keeping SBCAPE pretty low over eastern
Illinois but nearing 4000 J/kg over western Illinois. The surface to
500mb bulk shear shows a max of 50 kts over central Illinois this
morning (agreeing with the Euro/GFS/HRRR). The 00z/29 run of the
HREF ensemble show large swaths of areas with updraft speeds greater
than 20 m/s (sufficient for hail development).

The first round of convection is expect to start making its way
across the CWA just before sunrise. The second round closely follows
and potentially will move through by late morning or early
afternoon. Then a third round could move through by late tonight or
early Friday morning. Despite it being the extreme short term now,
there is still the uncertainty of where these complexes may move
through and how they will affect each other and the highs over the
next day or so.

In terms of the smoke and hazy conditions, the HRRR 00z run is
indicating that the smoke should start clearing out of the area just
after sunrise. Visibilities and air quality should begin to improve
shortly after. Basically, today is going to be much less smokey and
hazy than the previous 2 days.

If the convection plays out as expected, temperatures will be
greatly limited today and Friday - essentially depleting the heat
indices. The heat advisory for Lawrence/Richland/Clay counties has
been cancelled early. Saturday - Monday will see highs primarily in
the upper 80s but then by mid week highs in the 90s will return.
Currently, there is no heat indices in the forecast. There is a
chance for showers and thunderstorms throughout the extended period.

Delaney

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 558 AM CDT Thu Jun 29 2023

MVFR conditions will continue for a few more hours with lower
visibilities due to smoke and haze, with a substantial improvement
expected by 12Z at all TAF sites. By 12Z, VFR conditions
should prevail.

There are multiple round of thunderstorms expected today, one
currently ongoing from KPIA-KDEC east more scattered in nature. The
second round is expected early afternoon and is more likely to be
severe, with wind gusts above 30 knots and brief MVFR/IFR conditions
due to heavy rain and ceilings.

Delaney

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 29, 11:28 AM CDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1128 AM CDT Thu Jun 29 2023

ILZ027>031-036>038-040>057-061>063-066>068-071>073-301630-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
1128 AM CDT Thu Jun 29 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

Unhealthy air quality remains a concern today, though significant
improvements are expected this afternoon.

A line of severe thunderstorms capable of widespread damaging wind
gusts will move through central Illinois from roughly 1145 AM through
3 PM Thursday. Isolated instances of large hail and a tornado or two
will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is 30-50% chance for thunderstorms Friday through Sunday.
Severe storms are possible Friday and Saturday, with damaging winds
and hail the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through 4 PM.

Expected storm motion is toward the east around 60 mph.

Bumgardner

In the hours before

Local storm report, Jun 29, 11:52 AM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1152 AM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     Tstm Wnd Dmg     1 S Cuba                40.48N 90.19W
06/29/2023                   Fulton             IL   Trained Spotter

            6 inch diameter tree snapped. Time estimated
            by radar.

&&

Erwin
Local storm report, Jun 29, 11:56 AM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1156 AM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     Tstm Wnd Dmg     Cuba                    40.49N 90.19W
06/29/2023                   Fulton             IL   Trained Spotter

            8 to 10 inch tree limbs down in Cuba. Time
            estimated by radar.

&&

Erwin
Local storm report, Jun 29, 11:59 AM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1159 AM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 AM     Tstm Wnd Dmg     Meredosia               39.83N 90.56W
06/29/2023                   Morgan             IL   Trained Spotter

            Several trees down across town with 2 ft
            diameter or greater. Roof damage to multiple
            homes.

&&
Local storm report, Jun 29, 12:01 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1201 PM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     Tstm Wnd Gst     3 SSE Henderson         40.99N 90.33W
06/29/2023  M65 MPH          Knox               IL   Trained Spotter

            Wind gust measured on mobile anemometer
            between Galesburg and Wataga. Some corn
            stalks bent over.

1154 AM     Tstm Wnd Dmg     Jacksonville            39.73N 90.23W
06/29/2023                   Morgan             IL   Trained Spotter

            Several branches down.

&&

Erwin
Local storm report, Jun 29, 12:02 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1202 PM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     Tstm Wnd Dmg     1 E Cuba                40.49N 90.17W
06/29/2023                   Fulton             IL   Trained Spotter

            Large tree, approximately one foot in
            diameter, down on east side of Cuba.

&&

Erwin
Local storm report, Jun 29, 12:04 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1204 PM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     Tstm Wnd Gst     Bellevue                40.69N 89.69W
06/29/2023  M62 MPH          Peoria             IL   Trained Spotter

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

5.5 hours before the tornado, 104 km from the path. June 29, 2023.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1628 joules per kilogram, CIN -244, lifted condensation level 811 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-06-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 380 square meters per square second, 0 to 6 km bulk shear 46 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1628 J/kg
Mixed-layer CIN
-244 J/kg
Surface CAPE
175 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
380 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.6
0-3 km lapse rate
4.0 K/km

Open this sounding in Storm Lab

The surface observations

Taylorville (TAZ), 14 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Lincoln radar (KILX), 72 km away, was scanning. The volume nearest the touchdown began at 17:26 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2023 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of June 29, 2023

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 2910:10 AM CDTEF1Clark, MO2.230
June 2912:12 PM CDTEF2Sangamon, IL9.1800
June 2912:26 PM CDTEF1Logan, IL4.8100
June 2912:29 PM CDTEF1Christian, IL3.5200
June 2912:33 PM CDTEF1Christian, IL1.0150
June 2912:35 PM CDTEF1Logan, IL14.2800
June 2912:38 PM CDTEF1Christian, IL10.4200

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.